Revision TKR Complicated Knee Revision pain and recovery<'

hopefulrevision,
You do not need to quote the whole message, you can just scoot down and start posting.
The edit you requested in your first post is complete.
 
I struggled with pain terribly bad after my PT appt at home on Friday. I actually was beginning to worry something was wrong. Anytime I go to Bend it my knee hurt terribly bad. I am not sure there is anything the doctor can do, I am wondering if this healing process is just going to take a long time.
I think you also did not read my answer to your answers in which I advised you to stop most or all of your exercising because that's what's causing most of your pain. And since you are only 4 weeks out yet, this is a very short time. TKR healing and recovery can take 10-14 weeks!
Chart representation of TKR recovery
The doctor's office wants to see me because of my pain, but do they have unrealistic expectations on how quickly my knee is supposed to heal and be pain free?
Your healing process is on track. You're only 4 weeks out so you are slap bang in the middle of the "angry tissue" stage. What you did was perfect to cope with this.
PS~ I can edit my most recent posts, but there is no option to edit my first post.
The edit feature times out after about 48hrs. I don't see any mention of a hospital in your previous posts. If you can tell me which post it's in, I will edit it out for you.
 
I'm sort of clumsy using this forum. Someone else here removed hospital name.
My PA reviewed photos of knee and said looked great. I told her pain really bad, and hard to put weight on it.
I'm having a very rough day. I'm not exercising, just doing basic walking in house. I'm getting chills, and hurting. This is such a rough recovery, way worse than first TKR three years ago, and that wasn't easy.
My hands, feet and face are like ice, and feel awful. I can't find my thermometer.
This is a grueling time. Today is one month from surgery.
 
Are you still taking your pain meds on schedule? You may be under medicated if you're in this much pain at week 4. Getting that pain under control is important to recovery.
 
Last edited by a moderator:
Hopefulrevision,
Being cold can be a sign of being under medicated.
You might want to take your pain medications as prescribed for your pain.
I was able to remove the hospital for you.
 
I was told by my PA to start weaning down my medication. I've tried to explain to them exactly what I'm doing, and my pain level. The PA did say with my type of revision the pain is high, yet at the same time they want me to start reducing.
I'm just exhausted. I'm not doing PT exercises, so my knee can heal. The chills and heating up today have been unnerving.
Is there any better way to communicate with the PA about the pain? It has improved since week one of course, but it's very slow, gradual. It seems that if I go more than 4 hours between pain medication I'm really hurting.
Thank you to everyone for your feedback.
 
Pumpkin, do we get cold when reducing pain medication because we need pain relief, or is it a result of going off the medication?
 
Pumkln (Chris) can answer your question better than me, but I wanted to say that many people including Josephine (the on site nurse admin) took pain meds well into 2-3 months of their recovery. Yes your pain will diminish as time goes on, but if you never got that pain under control to begin with it may not diminish normally and will keep you from gaining ROM. I'm sure your PA hasn't had a TKR. Many medical professionals have differing opinions in pain meds, the amount and length of time they should be taken. I was just telling my friend that I was so happy my OS didn't feel the need to skimp on my medication and trusted me to know my body/pain.
 
Have you told your PA you've tried to go longer than 4 hours between doses but the pain got too bad? Sometimes if they just know you've tried they are more open to re-prescribing.
Typically people wean down 1 hour at a time--try 5 hours and if that doesn't work go back to 4 and so forth.
 
It's only a month since your surgery. The time to start weaning off pain meds is when you start forgetting to take a dose, not an arbitrary deadline imposed by your surgeon and his team. You aren't likely to become addicted, because you're taking them for a genuine reason.
If you still need the pain meds, your own, regular doctor may be more helpful.
 
I will be at 2 months next week, and I am going backward with leg extension -6, and bending 92. It is depressing me so much. I am trying on my own, but bending is so painful, and straightening. I keep trying.

I had an evaluation by a PT two weeks ago, but she told me she has no experience with revisions so she really does not know. She thinks my nerves are hyper sensitive and I need to use a dry wash cloth on my skin to desensitize but I don't think that's the only problem.

The PA from the ortho office wants me to wean down from my oxycodone meds. I have been weaning down to 2 every 4-6 hours or 3 if having bad pain from walking a lot, or PT, but the insurance has not approved the PT so I have had big gaps with getting help from a physical therapist anyway. I ordered a walking stick and I am using that. I have a lot of pain at night, although I use knee pillows.

I am not a depressive person, but frankly this is depressing, seriously. I can barely walk well at all and I think the long stem rods are causing pain in my bone.

The PA wants me to start Gabapentin? What do you think?

I feel very discouraged.
 
It can be very depressing when things are not going as well as we would like. It is hard. Gabapentin is used for the nerve pain and it does work for me with my neck pain. Hopefully that will help with the pain so things can move forward. Just a heads up the gabapentin did not work with the first pill on me, they had to work up the dosage over a couple of weeks. Things will get better!
 
Hi @hopefulrevision. I thought I would share with you that I was in so much pain at first--I was crying, writhing in pain, and moaning and my pain meds were only effective for about 2 hours. I told my PS and she added tramadol to my oxycodone and tylenol doses. It helped tremendously. I'm not advocating tramadol, but making sure that your OS and assistant know that your pain control is not working for you. I was also leery of taking pain meds, but once I started taking the maximum prescribed dose on schedule (instead of the minimum dose and trying to stretch out the intervals) I got real pain relief. Sleeping a lot, icing and elevating 50 minutes out of every hour and basically cutting out all activity except walking to the toilet and back also made a huge difference. I paid serious attention to the way I was elevating--there is a very helpful faq about this in your list of reading material here. I also piled on the ice instead of skimping on it as I was doing. Several gel packs under my knee and a literal pile on top really made a difference.
Sorry this is getting so long-hopefully you will feel more comfortable taking adequate meds to kill your pain and getting off your feet to get the swelling down. :console2:
 
When was the last time you saw the OS or PA?
 

BoneSmart #1 Best Blog

Staff online

  • Jaycey
    ADMINISTRATOR Staff member since February 2011

Members online

Forum statistics

Threads
64,909
Messages
1,592,907
BoneSmarties
39,196
Latest member
Eehamm
Recent bookmarks
0
Back
Top Bottom